T-storm
65°
T-storm
Hi 71° | Lo 56°

Timing Could Help Meds

Dear Dr. Roach: I take Bystolic for blood pressure, and was instructed to take it in the morning. The side effects leave me feeling washed out, drowsy and listless all day.

Since blood pressure is lower during sleep and rises slowly near morning, I think it would be better to take it at bedtime, when the side effects would occur and help me sleep. Also, Bystolic reaches peak plasma levels in one and a half to four hours, so taking it at night would be ideal to control blood pressure when it begins to rise. Taking it in the morning seems a little too late to meet the rising pressure. — E.D.

Answer: You are right that blood pressure varies during the day, and also that the concentration of medication in blood varies after you take it. It makes perfect sense to try to match the need for the medication to its supply. Unfortunately, it’s not always so easy.

For example, with the beta blocker nebivolol (Bystolic) you mention, if you wanted peak levels to correlate with peak effect, you would need to take the medication around 3 or 4 in the morning. I understand why you want to take it at night, but then the peak blood pressure effect of the medicine would be when you least need it. On the other hand, the peak side effects may be happening when you don’t notice them.

I think it’s worth a trial. See how your blood pressure is after taking it at night, compared with taking it in the morning. Also note how bad the side effects are. If the side effects are still so severe, I would talk to your doctor about changing to a different medicine. There are so many blood pressure medicines available that you are likely to find one that works without causing you problems. Nebivolol is a good medicine for many people, but it just may not be the right one for you.

Dear Dr. Roach: My 3-year-old was recently diagnosed with tuberous sclerosis, in which he has eight tubers in his brain and three in his heart. Can you please tell me a little more about this? I have never heard of it. — O.P.

Answer: Tuberous sclerosis is a rare disease that affects many different systems, including the heart, brain and skin. It is thought to be caused by a mutation (either in the parent or the child) in the tuberin, or hamartin, gene. This mutation causes abnormal growth during the development of the fetus. The “tubers” in the brain are masses of abnormal cells that didn’t develop into normal brain cells. Unlike a brain tumor, these do not grow over time. However, they do make seizures more likely, and epilepsy is almost universal. In tuberous sclerosis, there is also a high rate of benign brain tumors called subependymal nodules and astrocytomas.

Abnormal cells can exist in other organs as well. In the heart, your son may have rhabdomyomata, benign tumor of heart muscle cells.

Skin findings are characteristic, but can appear at different ages.

About half of people with tuberous sclerosis have learning difficulties, which range from mild to severe. Some of them are diagnosed as autistic. Because there is such a wide range of how people may be affected, it’s impossible to know how well your son will do in the future. I found a very helpful group with a great website that has much more information at www.tsalliance.org.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.